Michigan, 2007

Lake-Effect Snow in Michigan, January 19 to 20, 2007

January 19 to 20, 2007 · NWS APX · 1 event in 1 county or zone

A strong cold front brought accumulating snow in the early morning hours of the 19th. Lake effect snow developed behind the front, and the most significant banding occurred on Lake Superior.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A strong cold front brought accumulating snow in the early morning hours of the 19th. Lake effect snow developed behind the front, and the most significant banding occurred on Lake Superior. A narrow area, from Brimley to Pickford, picked up 8 to 10 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jan 18, 10:34 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Jan 18, 10:34 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1034 PM EST THU JAN 18 2007

.UPDATE...SFC ANALYSIS SHOWING TROUGH AXIS CROSSING NRN LOWER
MICHIGAN THIS EVENING...WHILE COLD FRONT AND LEADING EDGE OF MUCH
COLDER AIR ANALYZED FROM CENTRAL LAKE SUPERIOR DOWN THROUGH SRN
MINNESOTA. ALOFT...N-S MID LEVEL TROUGH AXIS ABOUT TO MOVE ACROSS
THE LOWER PENINSULA WHILE SHORT WAVE (ASSOCIATED WITH >190 KNOT JET
STREAK ACROSS THE OHIO VALLEY) RUNNING ALONG THE IN/MI BORDER.
SYNOPTIC FORCING ASSOCIATED WITH SHORT WAVE TO THE SOUTH THIS EVENING
HAS PRODUCED A FAIRLY WIDESPREAD LIGHT SNOW OVER MOST OF NRN LOWER
MICHIGAN...ENHANCED A BIT ACROSS THE HIGHER TERRAIN SOUTH OF M-72.
MEANWHILE...A FEW SUBTLE LAKE ENHANCED BANDS HAVE BEEN EVIDENT
RUNNING UP THE LAKE MICHIGAN SHORELINE COUNTIES INTO THE TIP OF THE
MITT.

MAIN FORECAST FOCUS OVERNIGHT THROUGH FRIDAY OF COURSE REMAINS ON
UPCOMING LAKE EFFECT EVENT...AS CORE OF COLDER AIR DESCENDS ON NRN
MICHIGAN.

OVERNIGHT...WIDESPREAD AREA OF SNOWFALL DIMINISHING A BIT ACROSS NRN
LOWER MICHIGAN ATTM AS FORCING FROM MID LEVEL WAVE TO THE SOUTH
SLIDES EAST. HOWEVER...REGIONAL RADARS SHOWING ANOTHER ROUND OF
WIDESPREAD LIGHT SNOW CROSSING THE UPPER PENINSULA AND LAKE MICHIGAN
AND AS MID LEVEL TROUGH AXIS SWINGS THROUGH. SO...APPEARS THAT
ANOTHER ROUND OF LIGHT SNOWFALL WILL SWING THROUGH THE CWA THROUGH
AROUND 09Z OR SO AND HAVE ALREADY UPDATED FORECAST GRIDS
ACCORDINGLY. HAVE ALSO NUDGED UP SNOW ACCUMULATIONS OUTSIDE OF THE
SNOW BELT AREAS FOR UP AN INCH OR LESS FOR MANY SPOTS...AN INCH OR
TWO OVER THE HIGHER TERRAIN SOUTH OF M-72.

MEANWHILE...WITH PASSAGE OF SFC TROUGH LOW LEVEL WINDS ALREADY
VEERING INTO THE WEST PER SFC OBS AND LAPS ANALYSIS...AND ALREADY
SEEING SOME CONVECTIVE ENHANCEMENT/HIGHER REFLECTIVITIES OVER
PORTIONS OF NW LOWER MICHIGAN (ANTRIM/KALKASKA/OTSEGO COUNTIES).
WILL CONTINUE TO SEE THIS ENHANCEMENT FOR THE NEXT FEW HOURS AS MID
LEVEL TROUGH AXIS COMES THROUGH...FOLLOWED BY WINDS VEERING MORE WNW
OR NW ALONG WITH COLDER AIR (LAKE-850MB DELTA T/S HEADING TOWARD THE
HIGH TEENS TO AROUND 20C) BY MORNING. SO WILL CONTINUE TO FOCUS THE
BEST ACCUMULATIONS OVERNIGHT ACROSS ANTRIM/CHARLEVOIX/OTSEGO
COUNTIES AS WELL AS AREAS AROUND WHITEFISH POINT...WITH 1 TO PERHAPS
3 INCHES FOR TOTAL NIGHTTIME ACCUMULATIONS.

FRIDAY...COLD ADVECTION CONTINUES TO RAMP UP OVER WATER INSTABILITY
AS LOW LEVEL WINDS SETTLE INTO A WNW/NW DIRECTION. FROM A LAKE
INSTABILITY STANDPOINT...LOOKS PRETTY DECENT WITH DELTA T/S GENERALLY
IN THE LOWER 20S/DEEP CYCLONIC FLOW/ETC. HOWEVER...THERE ARE A FEW
NEGATIVES WITH THIS EVENT THAT MAY HINDER BIG TIME ACCUMULATIONS.
FIRST...FORECAST MODEL SOUNDINGS SHOWING RESPECTABLE INVERSION/
ISOTHERMAL LAYER DEVELOPING FRIDAY ABOVE 850 MB (REALLY LIKE TO SEE
A DEEP MIXED LAYER ALL THE WAY UP). NEXT...AFTER PASSAGE OF MID
LEVEL TROUGH OVERNIGHT...SOME DRYING IN THE LOW-MID LEVELS FORECAST
TO TAKE SHAPE PARTICULARLY ACROSS LAKE MICHIGAN WHICH MAY TEMPER
LAKE CONVECTION A BIT THROUGH THE DAY. ACTUALLY LOOKS LIKE BEST BOUT
OF SNOW MAY COME LATE TOMORROW AFTERNOON/EVENING AS SECONDARY SFC
TROUGH DROPS THROUGH THE REGION. MIGHT GET A NICE BURST OF HEAVIER
SNOWFALL ALONG THIS FEATURE DROPPING THROUGH THE AREA. CERTAINLY A
SOLID ADVISORY EVENT COMING UP AND 24 HOUR ACCUMULATIONS FOR SOME
SPOTS IN THE SNOW BELTS MAY HIT WARNING CRITERIA. WILL CERTAINLY NOT
MAKE ANY HEADLINE CHANGES AT THIS POINT AND SEE HOW THINGS EVOLVE.

ADAM

&&

.PREV DISCUSSION...ISSUED AT 400 PM EST THU JAN 18 2007

DISCUSSION...DETERIORATING COMMA HEAD WAS MOVING OFF TO THE
EAST...AS THE PARENT SHORTWAVE EXITED UPPER MI TO THE ENE. SNOW HAS
BECOME WEAKER AND LESS WIDESPREAD...THOUGH STILL WITH SOME
CONVECTIVE ELEMENTS THANKS TO LAKE MI. ALSO UPSTREAM WERE A PAIR OF
NORTHERN STREAM KICKERS...ONE JUST WEST OF CHICAGO AND THE 2ND JUST
NW OF SUPERIOR. THESE WILL FINALLY BRING THE UPSTREAM COLD FRONT
(NOW IN THE UPPER MS VALLEY) THRU THE FORECAST AREA. A BAND OF
ENHANCED MOISTURE WILL ACCOMPANY THE UPPER AND SURFACE TROFS.
HOWEVER...THE TRULY COLD AIR WILL STILL LAG...NOT GETTING HERE TIL
FRIDAY. SNOW TRENDS TONIGHT ARE THE MAIN CONCERN.

TONIGHT...THE EVENING LOOKS UNIMPRESSIVE. THE LAST VESTIGES OF
SYNOPTIC RETURNS ARE ENDING OVER LAKE MI (PER GRB RADAR). WE HAVE
ENOUGH LINGERING MOISTURE TO SUPPORT SPOTTY LIGHT SNOW...BUT DELTA
T/S IN MID TEENS HAVE BEEN INSUFFICIENT FOR WELL ORGANIZED BANDING
TO THIS POINT...AND 850-700MB RH LEVELS 60-70 PERCENT ALSO DO NOT
SUPPORT MORE SUBSTANTIAL PRECIP THAN WHAT IS OCCURRING. MODEL
SOUNDINGS DO STILL MAINTAIN ENOUGH MOISTURE/COLD AIR TO SUPPORT SNOW
(MOIST TO -12C) AS OPPOSED TO FREEZING DRIZZLE...THOUGH IT DOES
BRIEFLY GET CLOSE. WILL CARRY JUST LIGHT SNOW SHOWERS THRU THE
EVENING WITH MINIMAL ACCUMS.

OVERNIGHT...THINGS GET MORE INTERESTING. UPSTREAM SHORTWAVE AND COLD
FRONT WILL PROVIDE ENHANCED LOW AND MID LEVEL FORCING FOR ASCENT...
850-700MB RH LEVELS INCREASING TO NEAR 90 PERCENT...AND 850MB TEMPS
LOWERING 1-2C (WITH DELTA T/S AROUND 17). THUS EXPECT A REASONABLE
BURST OF SNOW TO MOVE THRU OVERNIGHT...ARRIVING WEST OF TVC AND IN
FAR WESTERN CHIP/MACK COUNTIES TOWARD MIDNIGHT...AND REACHING APN
TOWARD 4-5 AM. THERE WILL BE SOME LAKE ENHANCEMENT IN WNW FLOW
AREAS. WILL PUT 2-3 INCHES IN SNOWBELTS...DWINDLING TO ALMOST ONE IN
NE LOWER MI.

RAMIFICATIONS ON ONGOING WATCH WILL BE DISCUSSED BELOW.

ZOLTOWSKI

LONG TERM...PRIMARILY PACIFIC DRIVEN COLD AIR REGIME LOOKS TO
CONTINUE FOR THE FORESEEABLE FUTURE WITH MAINTENANCE OF EASTERN
PACIFIC/WESTERN NOAM RIDGING AND SUBSEQUENT CENTRAL/EASTERN NOAM
TROUGHING. AS EXPECTED...MODELS CONTINUE TO STRUGGLE WITH DEGREE OF
AMPLIFICATION OF PATTERN AS WELL AS TIMING AND STRENGTH OF SEVERAL
SHORTWAVES EXPECTED TO DROP SOUTHEAST THROUGH THE REGION IN BROAD
NORTHWEST FLOW. COMPLEXITIES ARE COMPOUNDED AS SOUTHERN STREAM
ENERGY...CLEARLY SEEN ON THIS AFTERNOONS WATER VAPOR IMAGERY AS
CLOSED MID LEVEL CIRCULATION DROPPING SOUTH ALONG THE NORTHWEST
COAST OF THE BAJA OF CALIFORNIA...EJECTS NORTHEAST TOWARDS THE AREA
LATE IN THE WEEKEND/EARLY NEXT WEEK. SHORTWAVES...REINFORCING BOUTS
OF ARCTIC AIR...AND WARMER THAN NORMAL AND COMPLETELY ICE FREE GREAT
LAKES WATER INSURES SEVERAL OPPORTUNITIES TO BUILD UPON THE NORTHERN
MICHIGAN SNOWPACK OVER THE COMING WEEK. PRIMARY FOCUS ON LONG TERM
FORECAST CYCLE CENTERS ON POTENTIAL OF SIGNIFICANT LAKE EFFECT SNOWS
FRIDAY AND FRIDAY NIGHT WITH SOMEWHAT LESS EMPHASIS ON TIMING AND
DETAILS OF SEVERAL SYSTEMS SET TO AFFECT THE AREA FOR THE REMAINDER
OF THE EXTENDED.

FRIDAY AND FRIDAY NIGHT...SEVERAL FACTORS STILL COMING TOGETHER FOR
A SIGNIFICANT LAKE EFFECT SNOW EVENT FOR FAVORED NORTHWEST FLOW
AREAS. REINFORCING SHOT OF ARCTIC AIR WILL PUSH DELTA T/S UP TO
MODERATE TO EXTREME VALUES OF AROUND 20 TO THE LOWER 20S CELSIUS BY
LATE AFTERNOON. VERTICAL MOISTURE PROFILES RATHER RESPECTABLE WITH
RH VALUES >80% WITH SATURATED LAYER INTERSECTING FAVORED -12C TO
-18C DENDRITIC GROWTH ZONE. 12Z MODEL POINT SOUNDINGS SHOW INVERSION
LEVELS AROUND 4-5KT DURING THE MORNING...RISING TO 5-6KFT DURING THE
AFTERNOON AND EVENING WITH PASSAGE OF LOW AMPLITUDE SHORTWAVE.
HOWEVER...FEEL THESE ARE TOO LOW AS VIGOROUS OVER WATER CONVECTION
AND BOUNDARY LAYER MIXING SHOULD FORCE A HIGHER INVERSION HEIGHT.
LATEST BUFKIT ANALYSIS SHOWS LAKE INDUCED CAPE OF OVER 400 J/KG WITH
LAKE INDUCED EQUILIBRIUM LEVELS OF >8KFT. UNLIKE LAST SEVERAL LAKE
EFFECT EVENTS THAT DISPLAYED SIGNIFICANT DIURNAL DISRUPTION...FEEL
NORTHERN MICHIGAN SNOW COVER SHOULD LIMIT THIS PROCESS AS DIURNAL
OVER LAND CONVECTIVE PROCESSES ARE INHIBITED. EFFECTIVE FETCH LENGTH
RATHER IMPRESSIVE WITH 1000MB-850MB WIND STREAMLINE ANALYSIS SHOWING
310 DEGREE NEARLY 200NM LAKE SUPERIOR FETCH AND 60 TO 70NM NORTHERN
LAKE MICHIGAN FETCH LENGTH...WITH PRECONDITIONING HELP FROM LAKE
SUPERIOR...ESPECIALLY LATER IN THE DAY. NOW THAT I HAVE LISTED ALL
THE POSITIVES...THERE ARE A FEW NEGATIVES TO MENTION. LATEST
GUIDANCE SHOWS WINDS SLOWLY...BUT STEADILY...VEERING FROM WEST-WEST
NORTHWEST DURING THE MORNING TO MORE NORTHWESTERLY BY LATE
AFTERNOON. THIS IS ESPECIALLY TRUE OVER LAKE SUPERIOR WHERE LAKE
INDUCED SURFACE TROUGH SAGS SOUTH...CAUSING WINDS TO GO MORE
NORTH-NORTHWEST. VEERING WINDS SHOULD PREVENT BANDS FROM BECOMING
STATIONARY FOR LONG PERIODS OF TIME AND TEND TO DISTRIBUTE SNOWFALL
OVER A LARGER AREA. IN ADDITION...THIS LOOKS TO BE NEARLY A PURE LES
EVENT WITH MINIMAL SYNOPTIC SUPPORT. HOWEVER...LONG DURATION OF
EVENT SHOULD HELP THOSE AREAS IN MUCH OF THE WATCH REACH WARNING
CRITERIA SNOWFALL OF 6 TO 12 INCHES IN 24 HOURS. THUS...HAVE
UPGRADED MUCH OF THE WATCH TO A LAKE EFFECT SNOW WARNING BEGINNING
LATE TONIGHT CONTINUING THROUGH FRIDAY NIGHT. THE LONE EXCEPTION
WILL BE LEELANAU COUNTY WHERE SOMEWHAT UNFAVORABLE WIND DIRECTION
SHOULD KEEP SNOWFALL TOTALS IN THE ADVISORY RANGE.

SATURDAY...EXPECT RAPID WEAKENING OF LAKE EFFECT AS 850MB-700MB
MOISTURE QUICKLY PULLS OFF THE THE EAST AND INVERSION HEIGHTS CRASH.
OVER WATER INSTABILITY REMAINS IMPRESSIVE WITH DELTA T/S REMAINING
AT 14 TO 16C. WITH RIDGE AXIS STILL TO THE WEST AND NORTHWEST FLOW
CONTINUING...FEEL LIGHT LAKE EFFECT SNOW SHOWERS AND FLURRIES ARE
POSSIBLE MUCH OF THE DAY.

SATURDAY NIGHT...WHAT COULD END UP BEING OUR ONLY DRY PERIOD IN THE
EXTENDED AS SURFACE HIGH PRESSURE SLOWLY TRAVERSING EAST THROUGH THE
AREA...LOW INVERSION HEIGHTS...AND 850MB-700MB <30% PUTS AND END TO
ANY LINGERING LAKE EFFECT SNOW SHOWERS. WOULD NOT BE SURPRISED TO
SEE A FEW FLURRIES DEVELOP IN FAVORED SOUTHWEST FLOW AREAS LATE AT
NIGHT AS 1000MB-850MB WINDS BACK SOUTHWEST AS RIDGE AXIS PASSES TO
THE EAST.

SUNDAY AND SUNDAY NIGHT...AFOREMENTIONED SOUTHERN STREAM WAVE OPENS
UP AND MOVE ACROSS THE REGION AS REINFORCING NORTHERN STREAM ENERGY
DIVES INTO THE NORTHERN PLAINS. VERY POSSIBLE MUCH OF SUNDAY MORNING
WILL REMAIN DRY UNTIL BETTER DYNAMICS APPROACH. HOWEVER...GIVEN
INHERENT TIMING ISSUES...FELT BEST COURSE OF ACTION AT THIS TIME WAS
TO RETAIN CHANCE POPS THROUGH THIS PERIOD. NOT EXPECTING THIS TO BE
A BIG EVENT AS GULF OF MEXICO MOISTURE REMAINS CONFINED TO
BAROCLINIC ZONE ESTABLISHED OVER THE SOUTHEASTERN STATES. WILL NEED
TO MONITOR SOUTHWEST FLOW AREAS FOR POSSIBLE LAKE ENHANCEMENT WITH
DELTA T/S REMAINING FAVORABLE AT 13C TO 15C.

MONDAY THROUGH THURSDAY...AS MENTIONED...WINTRY PATTERN EXPECTED TO
CONTINUE AS SEVERAL SHORTWAVES AND BOUTS OF ARCTIC AIR TRAVERSE THE
AREA. TIMING OF FEATURES AT THIS JUNCTURE NEARLY IMPOSSIBLE SO LEFT
CHANCE POPS THROUGH THE PERIOD. PATTERN RECOGNITION ARGUES FOR
SEVERAL CLIPPER TYPE SYSTEMS AND ASSOCIATED SYNOPTIC AND SOUTHWEST
FLOW LAKE ENHANCED SNOWS PASSING THROUGH THE AREA AND NORTH TO
NORTHWEST FLOW LAKE EFFECT EVENTS AS SYSTEMS PASS OFF TO THE EAST.
VERY POSSIBLE DECENT SNOW PACK WILL BE IN PLACE BY THE END OF NEXT
WEEK OVER MUCH OF NORTHERN MICHIGAN. STAY TUNED.

MSB

&&

.APX...WATCHES/WARNINGS/ADVISORIES...

LAKE EFFECT SNOW WARNING LATE TONIGHT THROUGH EARLY SATURDAY...
MIZ008-019-021-022-027-028.
LAKE EFFECT SNOW ADVISORY LATE TONIGHT THROUGH EARLY
SATURDAY...MIZ020.

&&
Hazardous weather outlook, Jan 18, 11:15 PM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1115 PM EST THU JAN 18 2007

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-191100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
1115 PM EST THU JAN 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...OVERNIGHT

A SURGE OF ARCTIC AIR WILL SWEEP INTO NORTHERN MICHIGAN TOWARD
MORNING...WITH LAKE EFFECT SNOW SHOWERS EXPECTED TO INCREASE ACROSS
CHIPPEWA COUNTY IN EASTERN UPPER MICHIGAN AND WEST OF INTERSTATE 75
IN NORTHERN LOWER MICHIGAN. ACCUMULATIONS ARE EXPECTED. SEE ONGOING
WARNINGS AND ADVISORIES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LAKE EFFECT SNOW SHOWERS WILL CONTINUE ACROSS CHIPPEWA COUNTY IN
EASTERN UPPER MICHIGAN AND WEST OF I-75 IN NORTHERN LOWER MICHIGAN
FROM FRIDAY...THROUGH EARLY SATURDAY MORNING. SIGNIFICANT
ACCUMULATIONS ARE EXPECTED FRIDAY AND FRIDAY NIGHT. SEE ONGOING
WARNINGS AND ADVISORIES FOR FURTHER DETAILS.

GALE FORCE WIND GUSTS ARE EXPECTED ACROSS THE OPEN WATERS OF
NORTHERN LAKE HURON FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS...PLEASE RELAY SNOWFALL REPORTS TO
THE NATIONAL WEATHER SERVICE.

ADAM

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Chippewa

When
January 19, 1:00 AM EST to January 20, 1:00 AM EST
Where
Chippewa forecast zone
Reported by
Amateur Radio

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11479.